Alert archive / New York / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 71, NWS Buffalo, NY
NWS Buffalo, NY issued this severe thunderstorm warning at Oct 6, 2018, 4:54 PM EDT for Allegany County, New York. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 6, 2018, 4:54 PM EDT (20:54 UTC)
- Expired
- Oct 6, 2018, 5:30 PM EDT
- In force
- 36 min
- Issued by
- NWS Buffalo, NY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Allegany County, NY
The radar
The Buffalo radar (KBUF), 116 km from the middle of the area, began a volume at 20:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 8.9 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 558 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 151 m²/s²
- 0-3 km storm-relative helicity
- 187 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
683
WUUS51 KBUF 062054
SVRBUF
NYC003-062130-
/O.NEW.KBUF.SV.W.0071.181006T2054Z-181006T2130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Buffalo NY
454 PM EDT SAT OCT 6 2018
The National Weather Service in Buffalo has issued a
* Severe Thunderstorm Warning for...
Southeastern Allegany County in western New York...
* Until 530 PM EDT..
* At 453 PM EDT, a severe thunderstorm was located over Wellsville,
moving southeast at 50 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to vehicles is possible. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Wellsville, Whitesville, Scio, Andover, Stannards, Paynesville and
Knight Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Buffalo.
&&
LAT...LON 4208 7807 4222 7796 4222 7774 4200 7775
4200 7784
TIME...MOT...LOC 2053Z 298DEG 42KT 4213 7796
HAIL...1.00IN
WIND...60MPH
$$
RSH1 follow-up statement
983
WWUS51 KBUF 062130
SVSBUF
Severe Weather Statement
National Weather Service Buffalo NY
530 PM EDT SAT OCT 6 2018
NYC003-062140-
/O.EXP.KBUF.SV.W.0071.000000T0000Z-181006T2130Z/
Allegany NY-
530 PM EDT SAT OCT 6 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN ALLEGANY COUNTY
HAS EXPIRED...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been allowed to expire.
LAT...LON 4208 7807 4222 7796 4222 7774 4200 7775
4200 7784
TIME...MOT...LOC 2130Z 298DEG 42KT 4193 7747
$$
WelchWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 6, 2:47 PM EDT, 2 hours 7 minutes earlier.
Area forecast discussion, Oct 6, 2:47 PM EDT, 2 hours 7 minutes before
Area Forecast Discussion National Weather Service Buffalo NY 247 PM EDT Sat Oct 6 2018 .SYNOPSIS... A cold front will settle south across the area tonight, with a few more rounds of showers and scattered thunderstorms which may produce locally heavy rainfall. The front will stall across the western Southern Tier on Sunday, with much cooler temperatures and plenty of low clouds and scattered showers or drizzle for most areas. It will be much warmer near the Pennsylvania state line to the south of the stalled front. This front will move back northward across the region Monday, ushering in summer-like temperatures and humidity for the middle of next week. && .NEAR TERM /THROUGH SUNDAY/... Radar imagery showing the majority of the area dry early this afternoon. Most areas are overcast, although there are a few odd breaks of sunshine from the Genesee Valley to Oswego County. The next batch of showers and a few thunderstorms are poised upstream from central Lake Erie to southern Ontario. From mid afternoon through early this evening the next area of showers and scattered thunderstorms will cross the region. This area of rain is being supported by a weak mid level shortwave and associated low level speed max, both of which will provide an uptick in large scale ascent and moisture transport into the stalled east/west oriented frontal zone. Short term mesoscale model guidance is doing a poor job handling this feature, and have relied mainly on extrapolating radar and satellite trends for this portion of the forecast. From late evening through the early overnight the weak surface low will move down the Saint Lawrence Valley, with the trailing frontal zone sagging slowly southeast across our area in response to an increased low level northwest push behind the departing surface low. Ongoing forcing from passing mid level vorticity maxima and small scale speed maxima will likely support another round of showers and thunderstorms as the front advances slowly southeast across the area. Some of the high resolution model guidance suggests potential for locally heavy rainfall during this time period, as convective elements train along the east/west oriented frontal zone. Corridors of heavier rainfall may result in minor flooding in poor drainage areas, but more significant flooding is not expected given the progressive nature of the frontal zone, with any training not able to set up for an extended period of time over any one location. The major caveat to this, given the poor handling of the convection expected during the late afternoon and evening, this overnight round may evolve very differently than what is seen in the mesoscale model guidance. If the early evening activity is widespread enough, composite outflow may locate the effective frontal zone farther south, with the heavier rain ending up farther south than any of the model guidance suggests. With this in mind, have hedged the area of highest POPS and QPF south of the model consensus for the overnight period. The heavier rain and scattered storms will exit the area before daybreak Sunday. The surface frontal zone will continue to sag south into the western Southern Tier. Model soundings show copious amounts of low level moisture trapped beneath the steep frontal zone aloft. This will keep abundant low clouds in place for the bulk of the area, with a few scattered showers and areas of drizzle much of the day Sunday. Some fog is also likely across the higher terrain south of the Thruway later tonight through a portion of Sunday as the low stratus intersects the hills. A few showers and scattered thunderstorms may develop by late Sunday afternoon across the western Southern Tier, near the stalled east/west frontal zone. The temperature trend will be a challenge given the sharp temperature gradient across the frontal zone. Temperatures will surge well into the 70s south of Lake Ontario this afternoon and remain in the upper 60s to lower 70s through this evening. Overnight temperatures will pull back through the 60s and into the mid to upper 50s by daybreak Sunday for the bulk of the area. Low level northeast winds and low clouds will then keep temperatures only in the mid 50s along and north of the NYS Thruway on Sunday. Meanwhile, areas near the PA state line will likely stay just south of the stalled frontal zone and rise into the low to mid 70s. The North Country will never break into the warmth tonight, with temperatures steady in the low to mid 50s through Sunday, and even some 40s near the Saint Lawrence River with northeast drainage flow locked in place. && .SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/... Frontal boundary should remain just south of the area Sunday night keeping the area in a shallow northerly upslope flow regime into early Monday. This will allow for plenty of cloud cover, perhaps a few light showers or maybe some drizzle and patchy fog. The anomalous subtropical mid-level ridge continues to build farther to the north and becomes centered just east of the Delmarva Monday into Monday night. This will force the boundary back north as a warm front during this time. This will also push weak shortwaves rounding the northern periphery of the mid level ridge further north into Canada, leaving only some weak forcing along warm frontal boundary as it pushes slowly back north across the area. Increasing diurnal instability will help to develop some widely scattered afternoon convection Monday, with higher probabilities inland from the lakes. Well above normal temperatures are expected Monday with most highs in the mid to upper 70 south of the Thruway, with upper 60s immediately south of Lake Ontario into the North Country. A secondary shot of low level warm advection pushing north into a moist airmass in place may lead to some scattered showers continuing into Monday night, although any rainfall amounts will remain on the light side. With our forecast area now solidly in the warm sector, temperatures will remain much warmer Monday night with lows mainly in the 60s, with some upper 50s across the North Country. Ensemble mean 850 mb temperatures nearing +16C suggesting continuing a high confidence in temperatures reaching a solid 15-20 degrees above normal Tuesday. Most high temperatures will be in the lower to mid 80s, with some upper 70s in the Southern tier and North Country. The record high for the date looks the most vulnerable at Buffalo (81F/1909) with Rochester (88F/1949) and Watertown (81F/1949) likely falling short of any record temperatures. Warm air aloft associated with the building ridge is likely to suppress convection, but can not completely rule out some pop-up diurnally driven convection during peak heating. && .LONG TERM /WEDNESDAY THROUGH SATURDAY/... Later Wednesday through Thursday night the deep trough across the Rockies will begin to open up and deamplify somewhat as it accelerates to the northeast, reaching northwest Ontario, with an associated surface low taking a similar track. Latest 06/00Z model suite has come into somewhat better agreement on the timing of this feature, with a very similar trend. This also translates to better timing on the associated trailing cold front, as it should cross our region sometime later Thursday into Thursday night with a good chance of showers and possibly a few thunderstorms. There is also the possibility for some tropical moisture to get drawn northward ahead of the cold front, which could increase the chances for some heavier rainfall. Temperatures will remain on the warm side with lows mainly in the 60s again Wednesday night, with upper 50s east of Lake Ontario. Temperatures will be above average again Thursday, although increasing cloud cover in advance of the cold front will keep highs a bit cooler with upper 60s to lower 70s. Following this system, much cooler air will move into the Great Lakes and New England by Friday, although the brunt of the cold airmass behind the cold front is likely to stay across central and northern Ontario/Quebec. Expect highs in the upper 50s to lower 60s by Friday with some wrap around and lake effect clouds. && .AVIATION /19Z SATURDAY THROUGH THURSDAY/... The next round of showers and scattered thunderstorms will move into Western NY during the mid to late afternoon, then quickly cross the remainder of the region through early evening. A cold front will then settle back south across the region from mid evening through the early overnight, supporting yet another round of showers and scattered thunderstorms. VSBY will drop to MVFR/IFR at times in the heavier showers, with mainly VFR between. IFR CIGS will persist across the higher terrain of the western Southern Tier and from near KIAG to over Lake Ontario through mid to late afternoon, with mainly VFR elsewhere. Overnight the cold front will settle south, and then stall across the western Southern Tier late tonight through Sunday. Expect widespread IFR CIGS in low stratus along and north of the front, including most of the TAF sites. There will be a few scattered showers and areas of drizzle at times as well, with some VSBY reduction. Some fog will likely develop across the higher terrain later tonight through a portion of Sunday as the low stratus intersects the hills. A few scattered thunderstorms may develop by late Sunday afternoon across the western Southern Tier in close proximity to the stalled frontal zone. Outlook... Sunday night...Scattered showers and widespread IFR CIGS. Monday...IFR CIGS improving to MVFR/VFR with a chance of showers and thunderstorms. Tuesday...Mainly VFR with a chance of showers. Wednesday...Mainly VFR. Thursday...Areas of MVFR with showers likely and a chance of thunderstorms. && .MARINE... A frontal zone stalled near the south shore of Lake Ontario this afternoon will move back south as a cold front tonight, then stall over the western Southern Tier late tonight and Sunday. Northeast will continue on Lake Ontario tonight and Sunday, with choppy sub- advisory waves along the south shore. On Lake Erie, southwest winds today will become northeast late tonight and Sunday with choppy conditions at times. The front will move back north as a warm front late Monday and Monday night, with the northeast winds giving way to warming southwest winds for Tuesday and Wednesday. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...None. MARINE...None. && SYNOPSIS...Hitchcock NEAR TERM...Hitchcock SHORT TERM...TMA LONG TERM...Hitchcock/JM AVIATION...Hitchcock MARINE...Hitchcock
Hazardous weather outlook, Oct 6, 2:34 PM EDT, 2 hours 20 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 234 PM EDT Sat Oct 6 2018 NYZ001>006-010>014-019>021-085-071845- Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Northern Erie- Genesee-Wyoming-Livingston-Ontario-Chautauqua-Cattaraugus-Allegany- Southern Erie- 234 PM EDT Sat Oct 6 2018 This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...This afternoon and tonight. Another round of showers and scattered thunderstorms is expected late this afternoon and the first half of tonight. Some of these storms will produce locally heavy rainfall, which may produce minor flooding in poor drainage areas. A few storms may also produce gusty winds. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ007-008-071845- Jefferson-Lewis- 234 PM EDT Sat Oct 6 2018 This Hazardous Weather Outlook is for portions of central New York. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ030-071845- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- 234 PM EDT Sat Oct 6 2018 This Hazardous Weather Outlook is for portions of Lake Erie and Lake Ontario. .DAY ONE...This afternoon and tonight. Scattered thunderstorms are expected late this afternoon through the first half of tonight. A few of these storms may produce gusty winds and locally higher waves. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LOZ042>045-062>065-SLZ022-024-071845- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 234 PM EDT Sat Oct 6 2018 This Hazardous Weather Outlook is for portions of Lake Ontario and Saint Lawrence River. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf Hitchcock
The office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 6, 3:57 PM EDT | Severe Thunderstorm Warning | BUF | Allegany, Cattaraugus | 63 min |
Nearby
Severe Thunderstorm Warnings in New York, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.